Idaho, 2017

Tornado in Idaho, November 17, 2017

November 17, 2017 · NWS PIH · 1 event in 1 county or zone

A cold air funnel touched ground between 225 and 235 PM MST on the bench between Idaho Falls and Ririe near highway 26. Several photographs were downloaded onto social media of the tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A cold air funnel touched ground between 225 and 235 PM MST on the bench between Idaho Falls and Ririe near highway 26. Several photographs were downloaded onto social media of the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Nov 17, 1:50 PM MST, 35 minutes earlier.

Area forecast discussion, Nov 17, 1:50 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
150 PM MST Fri Nov 17 2017

.SHORT TERM...Tonight through Monday. Satellite imagery
was showing a low pressure trough working east across SRN Idaho
early this afternoon with clearing skies west of the trough axis and
ongoing snow showers east of the axis. Numerical models all appear
to support the development of a convergent snow band developing
across the upper valley later this afternoon which quickly dies off
early this evening. Thus have maintained a short period of high
probability snowfall across the area (especially the eastern
highalnds) early this evening with rapid clearing towards midnight.
Advisory level winds have been a little slow to develop this
afternoon although guidance still supports stronger winds across the
Eatern Magic Valley and Lower Snake River Plain. It may be difficult
to realize those winds across the Upper Snake River Plain especially
if a convergence event is expected to push out of the CNTRL
mountains. Thus have cancelled the advisory for the upper valley. A
modest ridge of high pressure builds across the NW states Saturday
with cool and mostly clear skies across the region. The next Pacific
storm system tops the ridge Sunday night and digs SE into Idaho by
Monday morning with attending snow showers spreading from NW to SE
across the region during the day. This appears to be a fairly
progressive system which should help to limit accumulations. Daytime
temps are expected to run at or slightly above climatic norms
through the period. Huston

.LONG TERM...

&&

.AVIATION...

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MST this evening for IDZ017-021.

Winter Weather Advisory until 8 PM MST this evening for IDZ019-023-
025.
&&

In the hours before

Special weather statement, Nov 17, 1:15 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
115 PM MST FRI NOV 17 2017

IDZ017-019>021-023-031-032-172315-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
115 PM MST FRI NOV 17 2017

...A BAND OF SNOW SHOWERS SPREADING EAST ACROSS THE SNAKE RIVER
PLAIN THIS AFTERNOON...

At 110 PM MST, Radar was indicating a band of snow showers spreading
east across the Snake River Plain. A brief period of light to
moderate snowfall will accompany this band as it spreads into the
eastern highlands later this afternoon. Motorists traveling through
the region should be prepared for slick road conditions and reduced
visibility.

Locations impacted include...
Idaho Falls, Pocatello, Rexburg, Blackfoot, Rigby, Driggs, Ashton,
Swan Valley, Felt, Ririe Reservoir, Chesterfield Reservoir, Goshen,
Blackfoot Reservoir, Wayan, American Falls Reservoir, Terreton,
Marysville, Lorenzo, Palisades Reservoir and Chubbuck.

LAT...LON 4286 11293 4347 11372 4362 11308 4429 11161
      4431 11110 4413 11109 4412 11105 4289 11105
TIME...MOT...LOC 2010Z 180DEG 0KT 4414 11106 4412 11162 4394 11209
4342 11300 4345 11358

Huston

The radar

The Pocatello radar (KSFX), 85 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bonneville

When
November 17, 2:25 PM MST to 2:35 PM MST
Where
Bonneville County, 5 mi ENE of Iona
Rating
EF0
Path length
5 mi
Path width
20 yd
Property damage
$200
Reported by
Broadcast Media
Coordinates
43.558, -111.838

A cold air funnel touched ground between 225 and 235 PM MST on the bench between Idaho Falls and Ririe near highway 26. Several photographs were downloaded onto social media of the tornado. A destroyed metal picnic table was the only reported damage from the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyThe tornado archive for Idaho, 2017Warnings in Idaho, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726638.